Wisconsin, 2020

Hail in Wisconsin, August 8, 2020

August 8, 2020 · NWS ARX · 3 events in 2 counties and zones

Two rounds of thunderstorms moved across western Wisconsin on August 8th. The first round in the morning dropped nickel sized hail near Warrens (Monroe County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Two rounds of thunderstorms moved across western Wisconsin on August 8th. The first round in the morning dropped nickel sized hail near Warrens (Monroe County). The second round in the evening produced nickel sized hail north of Holmen (La Crosse County) and half dollar sized hail in Stevenstown (La Crosse County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 8, 4:40 AM CST, 5 hours 35 minutes earlier.

Area forecast discussion, Aug 8, 4:40 AM CST, 5 hours 35 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
540 AM CDT Sat Aug 8 2020

.SHORT TERM...(Today and tonight)
Issued at 248 AM CDT Sat Aug 8 2020

Early morning radar imagery showed an MCS rolling through
northeastern MN into far northern WI. Still could see some
additional development along any associated outflow boundary that
makes it into the forecast area this morning, though the HRRR has
trended away from this idea in recent runs with diminishing
moisture transport. Will need to still keep an eye on where this
boundary sets up, however, as it could serve as a focus for
additional shower and storm development this afternoon as daytime
heating takes place and some weak shortwave energy moves through.
That said, pretty good capping will be in place, per model
soundings, so wouldn't expect much in the way of storm coverage,
but 3000 J/kg of MUCAPE could yield some stronger storms capable
of hail and gusty winds.

Otherwise, expect a noticeable increase in heat and humidity
today. While it won't be as warm as Sunday, still expect high
temperatures in the 80s with dewpoints creeping into the lower
70s.

.LONG TERM...(Sunday through Friday)
Issued at 248 AM CDT Sat Aug 8 2020

Really wish we had a better idea of how Sunday was going to play
out being less than 48 hours away, but confidence remains low
given fairly significant model spread. One thing that's fairly
well agreed upon is that it'll be hot and humid, with highs in the
upper 80s to lower 90s and heat index values in the 90s. This
heat and humidity should set the stage for thunderstorm
development Sunday afternoon. The general idea is that a pre-
frontal trough slides through during the afternoon and an outflow
boundary working in from the north allow for some showers and
storms to develop. However, degree of coverage and how strong
they'll be remain very much in question. In general, models
suggest 4 different solutions:

1. The area remains capped and nothing happens in the forecast
area Sunday afternoon. This is the clear consensus of the 07.12Z
GEFS members, with nearly all members keeping anything that does
form to the north with the strongest forcing. Maybe Taylor/Clark
counties get clipped. 08.00Z GEFS members, on the other hand, show
a bit more activity across the area, though still less than other
solutions.

2. A stout cap remains in place, but forcing from the pre-frontal
trough is enough to fire some elevated storms. With 4000 J/kg of
MUCAPE in place, hail would certainly be a threat. This solution
seems to be favored by the 08.00Z GFS.

3. An early morning MCS slides through and leaves remnant debris
clouds that limit instability. A stout cap remains, but additional
showers and storms fire as the trough moves through Sunday
afternoon, though any storms would likely be weaker owing to less
instability. The ECMWF has been pretty consistent with this
pattern, though the 08.00Z run came in dry for the morning. That
said, a handful of CAMs suggest the MCS would be moving near/east
of the I- 35 corridor toward the end of their runs, so definitely
not a solution to discount.

4. Much of the area stays dry during the day, the cap erodes
significantly by afternoon, and explosive convection takes place
owing to 4000+ J/kg of SBCAPE. This scenario would be the most
favorable for severe weather and has been consistently favored by
the NAM.

Which of these scenarios is correct? Likely all of them, at least
somewhat. Capping does seem like it will limit storm coverage a
bit, though the forcing associated with the wave should be enough
to fire storms, especially north of I-90 where forcing looks to be
strongest and the cap appears to be weakest. While we may not see
a full-blown MCS roll through in the morning, models are pretty
persistent at plenty of cloud cover being present, which would
limit instability at least somewhat. So instead of those 4000+
J/kg values, it may be more in the 3000 to 4000 J/kg range.

So bottom line for Sunday, do think there is an appreciable
severe weather threat somewhere in the area (currently north of
I-90), owing to a fairly large amount of instability and decent
shear in the lower to mid levels. 0-6 km shear is not as strong
(20-30 kts), but just a slightly deeper layer (0 to 7 or 8 km)
yields closer to 40 kts. A cold front will then move through
Sunday night, bringing additional showers and storms which would
have a bit of a severe weather threat, but not as much as storms
in the afternoon/evening. In addition to the damaging wind and
hail threats, precipitable water values will be in the 1.5 to 2.0"
range and warm cloud depths near 4 km will yield a locally heavy
rain threat.

Behind the cold front, high pressure builds in leading to drier
weather and some relief from the heat and humidity to begin the
week. By mid-week, some additional shortwaves should slide through
and bring occasional shower and storm chances, but timing and
strength differ quite a bit between models.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 540 AM CDT Sat Aug 8 2020

Fairly complex, messy weather scenario that could play out several
ways. Confidence low in the details. That said, should see
scattered shra/ts that could/would impact TAF sites on Sunday.

Cigs: expecting sct-bkn VFR through the day and tonight. Some hints
in the models that a dip into MVFR could occur for a few hours, but
not seeing much evidence in the local area, plus likely tied more to
convection. So, better chances on Sunday.

WX/vsby: lingering west-east running outflow boundary could spark
isolated shra/ts this afternoon. Not a lot of agreement in the meso
models, although some favor eastern WI. Won't add to forecast for
now. Better chances for rain will come on Sunday, with a variety of
weather systems potentially bringing thunder impacts to KRST/KLSE.
Details foggy on how it will ultimately play out. Recent trends in
meso models suggest the morning could harbor the higher chances,
while the NAM/GFS/EC side with the afternoon. Not a clear cut
winner. Will monitor trends, later model runs and refine forecast as
needed.

Winds: southerly through the day and night.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Rieck/CA
LONG TERM...CA
AVIATION...Rieck
Hazardous weather outlook, Aug 8, 2:34 AM CST, 7 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
334 AM CDT Sat Aug 8 2020

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-091000-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
334 AM CDT Sat Aug 8 2020

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Scattered storms are possible. Stronger storms could produce gusty
winds and locally heavy rain.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered storms are expected Sunday. Some could become severe
during the afternoon and evening, with a higher risk currently
lying north of Interstate 90. Threats include damaging winds, hail
and locally heavy rain.

Sunday will also be warm and humid with heat indices in the 90s.

There are additional storm chances for Wednesday into Friday. It
is too early to determine if there would be a severe threat.

.SPOTTER INFORMATION STATEMENT...

A few spotter groups may be needed Sunday.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Rieck/CA

In the hours before

Special weather statement, Aug 8, 9:16 AM CST, 59 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1016 AM CDT Sat Aug 8 2020

WIZ033-034-041>044-081700-
Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-
Including the cities of Arcadia, Whitehall, Black River Falls,
La Crosse, Sparta, Tomah, Mauston, and Friendship
1016 AM CDT Sat Aug 8 2020

...Scattered Storms Ongoing This Morning...

Scattered storms are ongoing across parts of western into central
Wisconsin this morning. A few of these may become strong, posing a
threat for wind gusts up to 30 mph, small hail, locally heavy
rainfall, and frequent lightning.

Seek indoor shelter when storms near your location.

NMB

The radar

The La Crosse radar (KARX), 65 km away, was scanning. The volume nearest the first event began at 16:12 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Monroe

When
August 8, 10:15 AM CST
Where
Monroe County, Warrens
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.130, -90.500

Hail, La Crosse

When
August 8, 6:24 PM CST
Where
La Crosse County, 1.47 mi SSE of Council Bay
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
44.030, -91.270

Hail, La Crosse

When
August 8, 6:35 PM CST
Where
La Crosse County, Stevenstown
Measured
1.25 in hail
Reported by
Public
Coordinates
44.030, -91.170

Half dollar sized hail was reported in Stevenstown.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2020Every state in 2020This day in weather historyWarnings in Wisconsin, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 913109, 913111, 913110.